MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 10MM CTX SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 10MM CTX SCR T4 S-T; PLATE, FIXATION, BONE
Model Number 74401510
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Perforation (2001); Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a trauma surgery conducted on (b)(6) 2021 in order to reduce a metacarpal fracture, a vlp mini-mod 1.5mm straight plate 8 hole and vlp titanium 1.5mm x 10mm cortex screws were placed.However, when fixing the vlp titanium 1.5mm x 10mm cortex screws, two of them broke inside the patient, leaving the screw body inside the patient's bone.The vlp mini-mod 1.5mm straight plate 8 hole was removed.The screws remained inside the patient without generating any affectation.Surgery was resumed, after a non-significant delay, with a vlp mini-mod 2.0mm straight plate 8 hole, without any further issue.Patient was not injured beyond the incident reported, and their current health condition is stable.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, this case reports during surgery two vlp titanium 1.5mm x 10mm cortex screws, were broken inside of the patient¿s bone and the surgeon left the screw body inside of the patient's body.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, the root cause of the reported screw breakages could not be determined.The vlp titanium 1.5mm x 10mm cortex screws are comprised of titanium 6al-4v alloy, which is implantable.Since it was reported the broken screws were left in the patient¿s bone, the possibility of micro-motion and/or migration of the retained screws is unlikely.According to the report, the surgery was resumed, after a non-significant delay, with a vlp mini-mod 2.0mm straight plate 8 hole, without any further issue.Reportedly, the patient was not injured beyond the incident reported, and the patient¿s current health condition is stable.Therefore, no further clinical/medical assessment is warranted at this time.Should any other relevant patient information be provided, this complaint would be re-assessed.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
VLP TI 1.5MM X 10MM CTX SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13112935
Report Number1020279-2021-08955
Device Sequence Number14375817
Product Code HRS
UDI-Device Identifier00885556489345
UDI-Public00885556489345
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K143050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74401510
Device Catalogue Number74401510
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2021
Supplement Date Received by Manufacturer02/02/2022
Initial Report FDA Received Date12/29/2021
Supplement Report FDA Received Date02/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VLP MINI-MOD 1.5MM STRAIGHT PL 8H / 74441524.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight78 KG